Alert archive / Montana / Wind Chill Warnings in 2018
Wind Chill Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this wind chill warning at Feb 12, 2018, 3:06 AM MST for Phillips County, Montana. It was in force for 9 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 12, 2018, 3:06 AM MST (10:06 UTC)
- Expired
- Feb 12, 2018, 11:48 AM MST
- In force
- 9 hr
- Issued by
- NWS Glasgow, MT
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 12, 3:48 AM MST | EXTR WIND CHILL -49 | Saco 1e, MT | MESONET STATION MTSCO, SACO 1E. |
| Feb 12, 4:32 AM MST | EXTR WIND CHILL -32 | Zortman 1w, MT | MESONET STATION ALDM8, ZORTMAN 1W. |
| Feb 12, 4:41 AM MST | EXTR WIND CHILL -31 | Manning Corral Dogtown, MT | MESONET STATION MCDM8, MANNING CORRAL DOGTOWN. |
| Feb 12, 5:10 AM MST | EXTR WIND CHILL -60 | Whitewater (School), MT | MESONET STATION WHTPH, WHITEWATER (SCHOOL). |
| Feb 12, 6:33 AM MST | EXTR WIND CHILL -53 | Saco, MT | MESONET STATION SCHM8, SACO. |
| Feb 12, 7:00 AM MST | EXTR WIND CHILL -30 | Malta 4e, MT | MESONET STATION MATM, MALTA 4E. |
| Feb 12, 7:08 AM MST | EXTR WIND CHILL -37 | Malta 13sw, MT | MESONET STATION MTSM8, MALTA 13SW. |
| Feb 12, 7:18 AM MST | EXTR WIND CHILL -36 | Malta 35s, MT | MESONET STATION MTMAL, MALTA 35S. |
| Feb 12, 7:19 AM MST | EXTR WIND CHILL -34 | Landusky 5w, MT | MESONET STATION MTHAY, LANDUSKY 5W. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486 WWUS45 KGGW 121006 WSWGGW URGENT - WINTER WEATHER MESSAGE National Weather Service Glasgow MT 306 AM MST Mon Feb 12 2018 ...Wind Chill Danger Continues This Morning... MTZ016-059-121900- /O.UPG.KGGW.WC.Y.0011.000000T0000Z-180212T1900Z/ /O.NEW.KGGW.WC.W.0003.180212T1006Z-180212T1900Z/ Central and Southeast Phillips-Northern Phillips- Including the cities of Malta and Whitewater 306 AM MST Mon Feb 12 2018 ...WIND CHILL WARNING IN EFFECT UNTIL NOON MST TODAY... * WHAT...Dangerously cold wind chills expected. Expect wind chills to range from 20 below zero to 55 below zero. * WHERE...Much of Phillips County. * WHEN...Until noon MST today. * ADDITIONAL DETAILS...The dangerously cold wind chills will cause frostbite in as little as 10 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Warning means the combination of very cold air and the wind will create dangerously low wind chill values. Frost bite can occur quickly and even hypothermia or death if precautions are not taken. $$ MTZ017>020-061-121900- /O.CON.KGGW.WC.Y.0011.000000T0000Z-180212T1900Z/ Central and Southern Valley-Daniels-Sheridan-Western Roosevelt- Northern Valley- Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, and Opheim 306 AM MST Mon Feb 12 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills expected. Expect wind chills to range from 20 below zero to 40 below zero. * WHERE...Daniels, Sheridan, Western Roosevelt and Valley Counties. * WHEN...Until noon MST today. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MTZ021>027-060-062-121900- /O.CON.KGGW.WC.Y.0011.000000T0000Z-180212T1900Z/ Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux- Southwest Phillips-Eastern Roosevelt- Including the cities of Winnett, Jordan, Circle, Sidney, Fairview, Glendive, Richey, Terry, Wibaux, Zortman, and Culbertson 306 AM MST Mon Feb 12 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Very cold wind chills expected. Expect wind chills to range from 10 below zero to 40 below zero. * WHERE...Portions of northeast Montana. * WHEN...Until noon MST today. * ADDITIONAL DETAILS...The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
1 follow-up statement
278 WWUS45 KGGW 121848 AAA WSWGGW URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Glasgow MT 1148 AM MST Mon Feb 12 2018 ...Wind Chill Concerns Continue into Tuesday Morning... MTZ016-059-130900- /O.CAN.KGGW.WC.W.0003.000000T0000Z-180212T1900Z/ /O.EXB.KGGW.WC.Y.0011.000000T0000Z-180213T1700Z/ Central and Southeast Phillips-Northern Phillips- Including the cities of Malta, Saco, and Whitewater 1148 AM MST Mon Feb 12 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM MST TUESDAY... ...WIND CHILL WARNING IS CANCELLED... * WHAT...Cold wind chills expected. The wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Central and Southeast Phillips and Northern Phillips Counties. * WHEN...Until 10 AM MST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MTZ021>027-060-062-130900- /O.CAN.KGGW.WC.Y.0011.000000T0000Z-180212T1900Z/ /O.NEW.KGGW.WC.Y.0012.180213T0100Z-180213T1700Z/ Petroleum-Garfield-McCone-Richland-Dawson-Prairie-Wibaux- Southwest Phillips-Eastern Roosevelt- Including the cities of Winnett, Jordan, Circle, Sidney, Fairview, Glendive, Richey, Terry, Wibaux, Zortman, and Culbertson 1148 AM MST Mon Feb 12 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM MST TUESDAY... ...WIND CHILL ADVISORY IS CANCELLED... * WHAT...Cold wind chills expected. The wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of northeast Montana. * WHEN...From 6 PM this evening to 10 AM MST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ MTZ017>020-061-130900- /O.EXT.KGGW.WC.Y.0011.000000T0000Z-180213T1700Z/ Central and Southern Valley-Daniels-Sheridan-Western Roosevelt- Northern Valley- Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, Scobey, Plentywood, Medicine Lake, Wolf Point, Poplar, and Opheim 1148 AM MST Mon Feb 12 2018 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM MST TUESDAY... * WHAT...Cold wind chills expected. The wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Central and Southern Valley, Daniels, Sheridan, Western Roosevelt and Northern Valley Counties. * WHEN...Until 10 AM MST Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 11, 8:54 PM MST, 6 hours 12 minutes earlier.
Area forecast discussion, Feb 11, 8:54 PM MST, 6 hours 12 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 854 PM MST Sun Feb 11 2018 .DISCUSSION... 900PM UPDATE: Changes to the forecast for tonight were focused on PoPs. Radar echo trends are mostly south of the BYZ/GGW border with just the edge of Petroleum county being grazed and retreating. Model PoPs are showing this trend continuing with almost nothing across the southern zones. Hourly Temps/RH were also blended in for the next few hours, but had no significant problem spots. GAH PREVIOUS AFTERNOON DISCUSSION: With the remaining snow departing the area to the south and an Arctic air mass ushering clearing skies into northeast Montana, temperatures tonight will be bitter cold, dropping into the 20s or even 30s below zero north of the Missouri River and into the teens below south of the Missouri. Although winds will diminish over the next few hours and will be marginal overnight, with temperatures that cold even light winds will push wind chills down into the 20s or 30s below. As such, have issued a wind chill advisory for this evening through Monday morning. Some more northern locations may touch 40 below wind chills, but are isolated enough to not warrant a warning at this time. A warming trend is still anticipated Tuesday and Wednesday before the next system enters the area Wednesday afternoon. Of some concern is the suggestion of freezing rain some of the models bring into the northeastern zones with the leading edge of this storm, but not confident enough this far out to put that in the forecast this far out. Something to keep an eye on over the next couple of days though. Either way, this still looks to potentially start as a rain-snow mix south of the Missouri Wednesday afternoon, but quickly transition to all snow after sunset Wednesday evening. Increased winds based on model guidance as well, so blowing snow may be a concern Wednesday. Beyond this, model guidance diverges, but confidence is increasing regarding another system moving through the region next weekend, but still differ on exact location and timing, so blended with the latest blends for this period. Hickford PREVIOUS MORNING DISCUSSION: Radar and observations show light snow beginning to spread across northeast Montana early this morning. Overall, do not expect much in the way of accumulations, however, periods of light snow are expected through the day. By the afternoon, the snow should have shifted far enough south to be confined to mainly the Little Rockies, Petroleum, and Western Garfield Counties. The last of the snow showers will exit this evening as the next surface high pressure system builds into the region from the north. Tonight, with strong high pressure in place, decent snow cover, and relatively light winds, expect conditions to favor strong radiational cooling. Therefore, temperatures should fall below zero for pretty much most of the CWA. Some of the deeper river valleys are expected to see overnight low temperatures bottom in the 20 to 25 below range. In these locations, although winds appear fairly light, it would not take much to cause wind chill concerns. This potential will need evaluation in the next several hours to determine if headlines are necessary. Look for a narrow ridge extending from west to east from the Pacific Northwest to reach into northeast Montana by Tuesday. Models at 00z show excellent consensus on the 500mb height pattern during this time, lending to increased confidence on a potential warm up. Given the effects from the snow pack, some of the valleys may not mix out as much, but, highs should reach the 20s for most of the forecast area. A few places may make a run above freezing southwest of Fort Peck Lake as well as over the higher elevations of the Little Rockies. The ridge pattern will quickly dissipate as the next shortwave drops into the northwest flow aloft by Wednesday. As this feature increases forcing for ascent, and with some available moisture, a little light snow will be possible for northern sections of the forecast area. South of the Missouri River, thermal profiles may be milder and supportive of a wintry mix at the start. Once temperatures begin to fall Wednesday night, a change to snow should occur. Lastly, the forecast was simply trended toward the most recent 00z model consensus blends beyond the mid week given the usual uncertainties observed at larger time scales. Maliawco && .AVIATION... FLIGHT CAT: VFR. EXTREME COLD: All terminals should dip below -20F tonight for significant amount of time leading to equipment problems through noon Monday. SYNOPSIS: Arctic High pressure has moved into the region. So, VFR skies through the cycle. There is a small chance for Fog monday night to Tuesday morning especially near KOLF. But, confidence is not high in this at the moment. WIND: Light and variable tonight through noon, before turning to the southeast at 5 to 10 kts Monday afternoon. Hickford/GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon MST Monday for Central and Southeast Phillips...Central and Southern Valley...Daniels... Dawson...Eastern Roosevelt...Garfield...McCone...Northern Phillips...Northern Valley...Petroleum...Prairie...Richland... Sheridan...Southwest Phillips...Western Roosevelt...Wibaux. && weather.gov/glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 12, 11:48 AM MST | Wind Chill Advisory | GGW | Dawson, Garfield, McCone, Petroleum, Phillips, Prairie and 3 more | 21 hr |
Nearby
Wind Chill Warnings in Montana, 2018Every wind chill warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.